Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2020, 10:00 PM EST for 6 counties in North Carolina. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 10:00 PM EST (03:00 UTC)
- Expired
- Jan 11, 2020, 10:45 PM EST
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:21 PM EST | TSTM WND DMG | 2 W Pfafftown, NC | BROADCAST MEDIA OUTLET WXII RELAYED REPORT OF A TREE DOWN ON POWER LINES NEAR THE INTERSECTION OF YADKINVILLE ROAD AND INWOOD DRIVE. TIME ESTIMATED VIA RADAR. |
| Jan 11, 10:29 PM EST | TSTM WND DMG | 1 Wsw Pfafftown, NC | TWITTER REPORT OF A TREE DOWN ON A POWER LINE ALONG WITHROW ROAD. |
| Jan 11, 10:39 PM EST | TSTM WND DMG | 3 Nne Oakboro, NC | NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT STANLY COUNTY, INCLUDING NEAR THE FOLLOWING INTERSECTIONS: HAZARD RD AND FROG POND RD, PICKLER RD AND HERLOCKER FARM RD, BARNHARDT RD AND BW RD, NC HIGHWAY 740 AND OLD WHITNEY RD, AND E MAIN ST AND MILLER ST IN AL |
| Jan 11, 10:42 PM EST | TSTM WND DMG | 3 Nne Oakboro, NC | TIME CORRECTION. NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT STANLY COUNTY, INCLUDING NEAR THE FOLLOWING INTERSECTIONS: HAZARD RD AND FROG POND RD, PICKLER RD AND HERLOCKER FARM RD, BARNHARDT RD AND BW RD, NC HIGHWAY 740 AND OLD WHITNEY RD, AND E MAIN ST AN |
| Jan 11, 10:45 PM EST | TSTM WND DMG | 2 Nne Lewisville, NC | THUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF GLAD ACRES ROAD AND ROBINHOOD ROAD. TIME OF OCCURRENCE ESTIMATED VIA RADAR. |
| Jan 11, 10:45 PM EST | TSTM WND DMG | Winston-Salem, NC | NUMEROUS TREES WERE REPORTED DOWN ACROSS THE COUNTY FROM AROUND 1010 PM UNTIL AROUND 11 PM. |
| Jan 11, 10:46 PM EST | TSTM WND DMG | 1 Sse Albemarle, NC | THUNDERSTORM WINDS DOWNED SEVERAL TREES ACROSS STANLY COUNTY. |
| Jan 11, 10:46 PM EST | TSTM WND DMG | 1 Sse Albemarle, NC | THUNDERSTORM WINDS DOWNED SEVERAL TREES DOWN ACROSS STANLY COUNTY. |
| Jan 11, 10:55 PM EST | TSTM WND DMG | 2 Nnw Pfafftown, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT TIME FROM 2 NNW PFAFFTOWN. THUNDERSTORM WINDS DOWNED A TREE ALONG BETHABARA ROAD. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 9:35 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WUUS52 KRAH 120300
SVRRAH
NCC057-067-081-123-151-167-120345-
/O.NEW.KRAH.SV.W.0001.200112T0300Z-200112T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1000 PM EST Sat Jan 11 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Davidson County in central North Carolina...
Northwestern Montgomery County in central North Carolina...
Western Randolph County in central North Carolina...
Stanly County in central North Carolina...
Guilford County in central North Carolina...
* Until 1045 PM EST.
* At 959 PM EST, severe thunderstorms were located along a line
extending from King to near Charlotte, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect fallen trees and damage to roofs and siding.
* Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Badin Lake, Thomasville and Kernersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3550 8030 3552 8018 3553 8019 3572 8033
3574 8046 3583 8049 3584 8039 3588 8042
3589 8037 3601 8042 3608 8052 3614 8044
3626 8045 3624 7954 3624 7953 3552 7993
3517 8023 3521 8025 3517 8035 3518 8050
TIME...MOT...LOC 0259Z 249DEG 39KT 3628 8033 3518 8091
HAIL...<.75IN
WIND...60MPH
$$
GIH1 follow-up statement
512
WWUS52 KRAH 120337
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1037 PM EST Sat Jan 11 2020
NCC057-067-081-123-151-167-120345-
/O.CON.KRAH.SV.W.0001.000000T0000Z-200112T0345Z/
Forsyth NC-Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
Guilford NC-
1037 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EST
FOR FORSYTH...DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN
RANDOLPH...STANLY AND GUILFORD COUNTIES...
At 1037 PM EST, severe thunderstorms were located along a line
extending from near Stoneville to near Mt Pleasant, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Badin Lake, Thomasville and Kernersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3550 8030 3552 8018 3553 8019 3572 8033
3574 8046 3583 8049 3584 8039 3588 8042
3589 8037 3601 8042 3608 8052 3614 8044
3626 8045 3624 7954 3624 7953 3552 7993
3517 8023 3521 8025 3517 8035 3518 8050
TIME...MOT...LOC 0337Z 249DEG 39KT 3642 7986 3533 8045
HAIL...<.75IN
WIND...60MPH
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 11, 8:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 810 PM EST Sat Jan 11 2020 .SYNOPSIS... Gusty southerly winds will develop this afternoon and evening as a cold front approaches from the west. The cold front will push east through the region this evening and overnight. The front will stall over southern NC Sunday, then remain nearly stationary through early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 950 AM Saturday... Latest forecast guidance may be trending slightly faster with the timing of the convective line/QLCS through the area tonight through early Sunday. Otherwise, very little changed in the overall thinking and forecast. Through Tonight: An energetic mid-level shortwave trough over the southern Plains this morning will become increasingly negatively tilted as it moves northeastward across the mid Mississippi and then the Ohio Valley through the evening, and will reach the Eastern Great Lakes by Sunday morning. A developing surface low will follow suit, with the trailing sfc front crossing the mtns and moving into central NC overnight. While the strongest large-scale ascent and dynamics will track north of the area, modest H5 falls of 30 to 60 meters, atop frontal lifting will help to drive a pre-frontal squall line into the area from the west late this evening and overnight. However, increasing spatial separation between the convective line advancing east across central and eastern portions of the NC and the stronger upper dynamics lifting off to the north is expected to lead to significant weakening overnight. A 60-70kt LLJ traversing the region, coincident with increasingly instability on the order of 500-750 J/KG of MLCAPE as BL dewpoints surge into the 60s, will pose primarily a damaging wind threat across central NC Saturday night as the QLCS moves into the area, especially across the western Piedmont, in closer proximity to the better upper dynamics. Owing to the incredibly strong shear, an isolated tornado is also possible, again with the western Piedmont counties in a more favored area. The late arrival of the front and strong moisture transport from the west means that rain chances will remain low through the afternoon, with only intermittent rain showers. PoPs will increase from west to east through the evening and overnight hours. Rainfall amounts between 0.25 to 0.50" highest across the western Piedmont. Thus, no flooding is expected. Gusty winds of 20 to 25 mph will further strengthen to to 30 to 40 mph this evening and into the overnight, ahead of the cold front and squall line. These strong southerly winds and widespread clouds will result in record hi-mins Saturday night with low ranging from upper 50s NW to mid/upper 60s SE. Sunday: The core of the strong low-level jet, which will largely serve as the effective front, will shift offshore late Sunday morning. Initially, drier air will filter into western and central portions of the forecast area through the day. However, the deeper moist plume is forecast to hang up across eastern/coastal NC through the day and will eventually pivot back north in response to a secondary mid-level shortwave ejecting NEWD into Mid MS Valley. This isentropic will lead to continued chances for intermittent rain showers across the eastern Piedmont, Sandhills and coastal plain counties through the afternoon. Although we fall shy of record territory, the unseasonably warm temps will continue with daytime highs averaging 20 degrees above normal. Under varying degrees of clouds and sun, highs ranging from upper 60s NW to lower/mid 70s SE. && .SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 310 PM Saturday... Sunday night through early Monday, a quasi-stationary front will remain stalled across the southern and eastern portions of the NC Piedmont, keeping at least on and off shower activity prevalent across the region. With time, the front will begin to shift ever so slightly northward as the offshore sfc ridge is forced further south and sequentially drawn inland in response to the departing mid-level shortwave Monday morning. This will strengthen a slowly maturing southerly fetch, igniting a gradual WAA regime which should persist through much of the short-term period. Shower activity should transition from a more stratiform rain to convective showers with a slight chance of Thunder by Monday afternoon and evening, where skinny CAPE model sounding profiles approaching 500 J/KG ML CAPE and modest deep layer-shear will combine in the vicinity of the slowly migrating front. Any thunder lovers should probably plan for a quick trip to the south and east however, as most favorable areas for a quick, likely sub-severe storm at this point, will be primary east of US-1 with scattered showers more prevalent in areas further northwest of the Triangle. Another batch of moderate to locally heavy showers will spread northeast into central NC Tuesday night/early Wednesday, with the epicenter of heaviest precipitation likely shifting further northwest into the I-40/I-85 corridors. QPF amounts the period will likely fall in the 0.5 (SE) to 1.5 inches (NW) range with locally higher amounts possible. Above normal temperatures will continue through much of the period, especially during the overnight hours thanks to plentiful insolation remaining overhead. A cold front will finally clear the area of moisture at all atmospheric levels Thursday morning, bringing an end to the persistent precipitation chances and returning temperatures back toward normal. && .LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 310 PM Saturday... The cold front will continue to settle south and east of the area Thursday evening as transient Canadian surface high pressure slides east through the Great Lakes region, briefly extending south along the lee side of the Mountain range. A brief period of CAD-like conditions may result Friday afternoon/evening ahead of an intensifying upper-trough, likely to spread a cold front through the region late Saturday into early Sunday. Temperatures Thursday night will fall to near freezing, with near- normal temperatures likely on Friday afternoon. The exception here may be across the Triad region, which may flirt closer to the 50 degree mark thanks to increasing cloud cover. Increasing POPs likely Saturday and Saturday night. && .AVIATION /01z SUNDAY THROUGH THURSDAY/... As of 810 PM Saturday... Adverse aviation conditions are expected across central NC from tonight through Sunday morning, as a strong cold front and accompanied line of heavy showers and storms currently in western NC moves through the area. A very strong 60-70 kt low-level jet exists ahead of the front, and this will result in mechanical turbulence that could make flying difficult, especially for smaller aircraft. In addition, surface winds are already increasing well ahead of the line, with GSO reporting a gust of 35 kts at 00z. MVFR ceilings will also continue across the entire area. The line of storms is expected to arrive in the Triad around 03z, and the farther east TAF sites by around 06-09z. As the convective band moves through, expect a period of MVFR visibilities and MVFR to IFR ceilings. In addition, surface winds will be quite strong, gusting as high as 35-40 kts. The line should weaken as it moves east, so the best chance for storms, along with the strongest winds and lowest visibilities, will be at INT and GSO. Conditions will rapidly improve after the front moves through, with decreasing winds and VFR expected by the mid-to-late morning hours across INT, GSO, and RDU. Farther south and east across FAY and RWI, model guidance is showing the potential for MVFR ceilings to linger throughout the day on Sunday, so have kept that in the TAFs there for now. Confidence of this occurring is higher at FAY than at RWI. Looking beyond 00z Monday: Sub-VFR conditions and rain should return to central NC Sunday night through Wednesday as the front lifts back north and stalls out near central NC. However, the exact placement and timing of the front is highly uncertain at this time. && .Climate... Daily record highs and record high minimum temperatures for this weekend, January 11-12 include: January 11 daily record high minimum and record highs include: Raleigh 57/1974 and 76/1890 Greensboro 51/1972 and 71/1909 Fayetteville 59/2008 and 76 1974 January 12 daily record high minimum and record highs include: Raleigh 56/2018 and 76/1890 Greensboro 54/2018 and 76/1907 Fayetteville 58 2018 and 79 2013 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/CBL NEAR TERM...CBL SHORT TERM...Morrow LONG TERM...Morrow AVIATION...Danco CLIMATE...Badgett
Hazardous weather outlook, Jan 11, 9:43 PM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 943 PM EST Sat Jan 11 2020 NCZ010-011-027-028-042-043-078-089-130245- Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 943 PM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Southerly winds of 15 to 25 mph, with gusts to 40 to 45 mph, especially in rain showers are expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>026-038>041-073>077-083>086-088-130245- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee- Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 943 PM EST Sat Jan 11 2020 ...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Southerly winds will increase to 20 to 25 mph, with gusts to 40 to 45 mph, especially in rain showers. A line of thunderstorms moving into the area from the west could produce isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of rainfall may lead to increasing flood threat by mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 10:38 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 52 min |
| Jan 11, 10:41 PM EST | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 64 min |
| Jan 11, 11:09 PM EST | Severe Thunderstorm Warning | RAH | Hoke, Lee, Moore, Scotland | 51 min |
| Jan 11, 11:11 PM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Person | 79 min |
| Jan 11, 11:52 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Lee, Moore and 2 more | 68 min |
| Jan 11, 11:56 PM EST | Tornado Warning | RAH | Cumberland, Hoke | 16 min |
| Jan 12, 12:00 AM EST | Severe Thunderstorm Warning | RAH | Franklin, Granville, Halifax, Nash, Vance, Warren | 75 min |
| Jan 12, 12:18 AM EST | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 30 min |
| Jan 12, 12:52 AM EST | Tornado Warning | RAH | Cumberland, Sampson | 26 min |
| Jan 12, 12:57 AM EST | Severe Thunderstorm Warning | RAH | Cumberland, Edgecombe, Halifax, Johnston, Nash, Sampson and 2 more | 78 min |
| Jan 12, 1:15 AM EST | Tornado Warning | RAH | Sampson, Wayne | 30 min |
| Jan 12, 2:09 AM EST | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.